Texas, 2024

Damaging Wind in Texas, June 25, 2024

June 25, 2024 · NWS LUB · 1 event in 1 county or zone

Very hot temperatures on the afternoon of the 25th led to a deeply mixed boundary layer producing sufficient instability and minimal capping for thunderstorm development. Thunderstorms initially developed along a weak surface boundary in the Texas Panhandle and then moved southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures on the afternoon of the 25th led to a deeply mixed boundary layer producing sufficient instability and minimal capping for thunderstorm development. Thunderstorms initially developed along a weak surface boundary in the Texas Panhandle and then moved southward. One of these storms produced a severe wind gust near Happy (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 25, 5:12 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 25, 5:12 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
612 PM CDT Tue Jun 25 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 156 PM CDT Tue Jun 25 2024

H500 ridging remains parked over the southwestern USA with upper
troughing near the Great Lakes region resulting in continued
northwestern flow across South Plains. At the surface, elongated
troughing remains fixed across the Desert Southwest with resultant
southwesterly surface flow locally.

Continued moisture advection and the passage of a weak upper mid
level disturbance rounding the northern portion of the mid level
ridge will support isolated to scattered rain showers and
thunderstorms across the South Plains and extreme southern Texas
Panhandle. Hi-res models this afternoon have precipitation across
the NW portions of the area just shy of 00Z and are also depicting a
weakly organized grouping of storms moving into the Childress area
and points southward after 01Z. Ingredients (dewpoints in the upper
60s and HREF mean SBCAPEs of near 1000 J/kg) will be in place for
storms to become strong with an isolated severe or two if the
activity focuses across the western South Plains. The main impacts
will be strong winds, locally heavy rainfall and hail up to one
inch. SPC has included areas north of Lubbock in a marginal (1 out
of 4) risk for this activity.

Tonight's low temperatures will fall into the 70s area wide with
mostly clear skies. Tomorrow strong solar insolation under sunny
skies will aid in temperatures climbing above the century mark
across the entire area, with the Rolling Plains seeing temperatures
as high as 104F. Increased temperatures in combination with elevated
dewpoints will create heat index values over 105F across the
portions of the Rolling Plains tomorrow...will likely need a Heat
Advisory for tomorrow afternoon.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 156 PM CDT Tue Jun 25 2024

Heat is the story of the week, with a major upper level ridge moving
overhead for the majority of the upcoming week, transitioning into a
more zonal flow by Friday as a upper-level trough moves through the
Northern Plains.

Strong positive temperature anomalies are expected to accompany this
ridge, along with above average moisture with dewpoints remaining in
the low 60s for the forecast period. This can be primarily
attributed to the southerly surface winds that persist for the
foreseeable future. Most of the Caprock will be pushing triple digit
heat index values until Saturday, where temperatures will lower
slightly through the weekend and into early next week. Off the
Caprock, heat index values will be easily into the triple digits,
with a heat index of 105 or greater expected until Sunday. Thursday
and Friday will be the hottest of the period, occurring right before
the ridge transitions into a more zonal pattern.

Luckily, storm chances exist on Wednesday and Saturday, which may
bring some relief to these hot temperatures. Wednesday afternoon
storms may develop along the higher terrain in New Mexico. Weak
north northwest flow aloft will give way to slow storm motion. The
upper ridge Wednesday evening will slide southward with a weak
shortwave that may help to push storms into the far southwest Texas
Panhandle and northern South Plains. Any storm that develops will be
capable of strong wind gusts with a very dry and well-mixed boundary
layer. Storm chances increase again Saturday thanks to modest
dewpoints in combination with surface convergence along a trough
that develops in New Mexico. Potential storms could be aided by the
possibility of a shortwave trough that move through. Storm coverage
remains uncertain, however likelihood of precipitation is highest in
the northwest area of our domain, where a surface front may stall.

&&

.AVIATION...
(00Z TAFS)
Issued at 609 PM CDT Tue Jun 25 2024

VFR expected to prevail through this TAF period. Isolated TS will
continue well to the west of LBB/PVW and well to the north of CDS
over the next several hours. The chance of convection impacting
any TAF site is nonzero, but the probability is much too low to
include TAF mention at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ024>026-032.

&&

SHORT TERM...28
LONG TERM....11
AVIATION...30
Hazardous weather outlook, Jun 25, 1:06 PM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lubbock TX
206 PM CDT Tue Jun 25 2024

TXZ021>044-261915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
206 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Heat Advisory remains in effect for the extreme southeastern
Panhandle and parts of the northern Rolling Plains from 1 PM until
8 PM.

Isolated to scattered thunderstorms across the extreme southern
Panhandle and portions of the western South Plains late this
afternoon through this evening could become strong to marginally
severe with wind gusts to around 60 mph the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values of 105 to 108 will be possible across the extreme
southeastern Texas Panhandle and portions of the Rolling Plains on
Wednesday and Thursday.

Chances for late-afternoon and evening thunderstorms remain in the
forecast for portions of the extreme southern Texas Panhandle, South
Plains and Rolling Plains for Wednesday and Saturday.

In the hours before

Special weather statement, Jun 25, 4:53 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
553 PM CDT Tue Jun 25 2024

TXZ027-252315-
Bailey TX-
553 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAILEY COUNTY
THROUGH 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Arch, or 20 miles southeast of Portales, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Bailey
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3413 10304 3409 10285 3387 10288 3390 10305
TIME...MOT...LOC 2252Z 296DEG 14KT 3405 10304

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

DWK

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
June 25, 8:07 PM CST
Where
Swisher County, 1 mi E of Happy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -101.832

A Texas Tech University West Texas mesonet site near Happy measured a severe wind gust of 59 mph. Additionally, tree limbs one inch in diameter were reportedly broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184209.